Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 26, NWS La Crosse, WI

May 17, 2000Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2000, 11:45 AM CDT for Grant County, Wisconsin. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2000, 11:45 AM CDT (16:45 UTC)
Expired
May 17, 2000, 12:45 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, WI

What was reported inside it

TimeReportWhereRemark
May 17, 11:58 AM CDTHail 1.5Glenhaven, WI
May 17, 11:59 AM CDTHail 1Beetown, WI
May 17, 12:40 PM CDTHail 0.75Platteville, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS53 KARX 171647
SVRLSE
WIC043-171745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1245 PM CDT

* AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL OVER GUTTENBERG IOWA.
  THIS ACTIVITY WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BEETOWN AT 1155 AM CDT
  NEAR HURRICANE AT 1205 PM CDT
  NEAR LANCASTER AT 1210 PM CDT
  NEAR ELLENBORO AT 1220 PM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

RRS

LAT...LON 4290 9111 4272 9110 4271 9014 4298 9015

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 AM CDT, 8 hours 30 minutes earlier.

Area forecast discussion, May 17, 3:15 AM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT WED MAY 17 2000

THE 00Z ETA/AVN MODEL RUNS COMPARABLE...KEEPING THE WARM FRONT SOUTH
OF MOST OF THE FORECAST AREA...AS FIRST THOUGHT ON MONDAY. AVN ALSO
A BIT FASTER WITH THE 500 MB TROUGH COMPARED TO THE ETA. EITHER
MODEL/S QPF NOT DOING WELL WITH CURRENT PCPN TRENDS. WILL USE AN
ETA/AVN BLEND FOR THE FORECAST.

MCS PLACEMENT EARLY THIS MORNING NOT WHERE INITIALLY
EXPECTED...WHICH WILL IMPACT THE FORECAST FOR TODAY AND THURSDAY.
THUNDERSTORM/SHOWER COMPLEXES CURRENTLY OVER THE NORTHERN PLAINS AND
MO. THE MCS/S WILL KEEP THE WARM FRONTAL BOUNDARY FARTHER
SOUTH...WHICH SHOULD HOVER FROM CENTRAL IA THROUGH NORTHERN ILL
THROUGH 00Z FRIDAY. THE 500 MB CLOSED LOW WILL WEAKEN AND OPEN BY
THURS AFTERNOON...WITH THE MAIN AXIS FROM WESTERN IA INTO WESTERN KS
BY THURS NIGHT. MODELS SPIT OUT A VORT MAX ACROSS THE RIDGE AND
THROUGH SOUTHERN WI AND NORTHERN WI THIS AFTERNOON. THIS APPEARS TO
BE YET ANOTHER CONVECTIVE INDUCED VORT MAX FROM THIS MORNING/S
THUNDERSTORM ACTIVITY OVER THE PLAINS. BEST ENERGY WITH THE TROUGH
WILL BE OVERNIGHT INTO THURSDAY MORNING. GOOD WARM AIR/MOISTURE
ADVECTION ACROSS THE WARM FRONT TONIGHT...ALONG WITH ISENTROPIC LIFT
ALONG THE 300 K SURFACE...WILL SUPPLY ENOUGH DYNAMICS FOR SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. LESS FAVORABLE ACROSS THE
NORTHERN CUTS. BEST CAPES AND LI/S WILL BE SOUTH OF THE WARM
FRONT...BUT ELEVATED CONVECTION POSSIBLE JUST NORTH OF IT. SPC HAS
PORTIONS OF NE IA IN A SLIGHT RISK AND THAT LOOKS REASONABLE...WITH
MAIN THREAT BEING LARGE HAIL. SO IT LOOKS LIKE BEST PCPN CHANCES FOR
THE FORECAST AREA WILL START LATE THIS AFTERNOON AND CONTINUE INTO
THURSDAY. MOST SIGNIFICANT RAINFALL FOR THE FORECAST AREA LOOKS TO
ALSO SET UP ACROSS NORTHEAST IA.

FOR TEMPERATURES...WITH THE WARM FRONT STAYING MOSTLY SOUTH OF THE
FORECAST AREA...IT WILL BE COOL TO SEASONABLE. 850 MB TEMPS AND
1000:500 MB THICKNESS DON/T VARY MUCH OVER THE NEXT COUPLE DAYS.
CLOUDS AND RAIN SHOULD ALSO SERVE TO HOLD READINGS DOWN. EAST WINDS
WON/T ALLOW FOR MUCH OF WARM UP EITHER. LIKE FAN GUIDANCE OVER FWC.

.LSE...NONE.

RIECK

In the hours before

Local storm report, May 17, 11:03 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1103 AM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1036 AM    RUDD                      IA   1.75 INCH HAIL
05/17/00   FLOYD

1042 AM    AUSTIN                    MN   1.75 INCH HAIL
05/17/00   MOWER

KRC
Local storm report, May 17, 11:04 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1104 AM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1036 AM    RUDD                      IA   1.75 INCH HAIL
05/17/00   FLOYD

1042 AM    AUSTIN                    MN   1.75 INCH HAIL
05/17/00   MOWER

1046 AM    AUSTIN                    MN   1.75 INCH HAIL
05/17/00   MOWER

1044 AM    FLOYD                     IA   1.75 INCH HAIL
05/17/00   FLOYD

KRC
Special weather statement, May 17, 11:20 AM CDT, 25 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-180500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT WED MAY 17 2000

...LARGE HAIL POSSIBLE ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...
CENTRAL AND SOUTHWEST THIS AFTERNOON TODAY AND TONIGHT...

A STRENGTHENING WARM FRONT ACROSS IOWA WILL PUSH NORTH DURING THE
DAY.  AS THIS OCCURS...THUNDERSTORMS ALONG THE FRONT WILL PERSIST AS
THE ATMOSPHERE REMAINS FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT.  LARGE HAIL REMAINS THE MAIN THREAT WITH THESE STORMS.

THE THUNDERSTORMS SHOULD MOVE OUT OF THE AREA THIS AFTERNOON...JUST
IN TIME FOR ANOTHER ROUND OF THE STORMS TO DEVELOP ACROSS THE CENTRAL
PLAINS.  THESE STORMS ARE EXPECT TO MOVE EAST ALONG THE WARM FRONT...
MOVING INTO THE REGION DURING THE OVERNIGHT HOURS.  THE MAIN THREAT
WITH THESE STORMS REMAINS LARGE HAIL.

SPOTTER ACTIVATION IS ANTICIPATED TODAY...AND MAY BE NECESSARY
OVERNIGHT.  STAYED TUNED FOR FURTHER UPDATES REGARDING THIS WEATHER
SITUATION.

KRC
Local storm report, May 17, 11:26 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1126 AM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1117 AM    2 SW ROCK DELL            MN   1.75 INCH HAIL
05/17/00   OLMSTED

1117 AM    1 NE OSLO                 MN   1.75 INCH HAIL
05/17/00   DODGE

KRC
Special weather statement, May 17, 11:31 AM CDT, 14 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-180500-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE LA CROSSE WI
1131 AM CDT WED MAY 17 2000

...LARGE HAIL POSSIBLE ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA...
CENTRAL AND SOUTHWEST WISCONSIN THIS AFTERNOON TODAY AND TONIGHT...

A STRENGTHENING WARM FRONT ACROSS IOWA WILL PUSH NORTH DURING THE
DAY.  AS THIS OCCURS...THUNDERSTORMS ALONG THE FRONT WILL PERSIST AS
THE ATMOSPHERE REMAINS FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT.  LARGE HAIL REMAINS THE MAIN THREAT WITH THESE STORMS.

THE THUNDERSTORMS SHOULD MOVE OUT OF THE AREA THIS AFTERNOON...JUST
IN TIME FOR ANOTHER ROUND OF STORMS TO DEVELOP ACROSS THE CENTRAL
PLAINS.  THESE STORMS ARE EXPECTED TO MOVE EAST ALONG THE WARM
FRONT...MOVING INTO THE REGION DURING THE OVERNIGHT HOURS.  THE MAIN
THREAT WITH THESE STORMS REMAINS LARGE HAIL.

SPOTTER ACTIVATION IS ANTICIPATED TODAY...AND MAY BE NECESSARY
OVERNIGHT.  STAYED TUNED FOR FURTHER UPDATES REGARDING THIS WEATHER
SITUATION.

KRC
Local storm report, May 17, 11:35 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1126 AM    2 NE ROCK DELL            MN   1 INCH HAIL
05/17/00   OLMSTED

1132 AM    5 E NEW HAMPTON           IA   1 INCH HAIL                u
05/17/00   CHICKASAW

KRC

N

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:09 AM CDTSevere Thunderstorm WarningARXGrant36 min
May 17, 12:57 PM CDTSevere Thunderstorm WarningARXGrant78 min
May 17, 3:36 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau69 min
May 17, 5:25 PM CDTFlash Flood WarningARXLa Crosse, Monroe3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.